Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Age Ageing. 1996 Nov;25(6):453-7.

Nutritional supplementation in elderly medical in-patients: a double-blind placebo-controlled trial.

Author information

  • 1Department of Medicine (Geriatrics), Hammersmith Hospital, London.

Abstract

The aim of this study was to assess the effect of vitamin and/or glucose energy supplementation in elderly medical patients on an intention-to-treat basis. One hundred and six elderly medical in-patients were entered into a double-bind placebo-controlled factorial trial of glucose energy and vitamin supplementation. Supplementation was given for 1 month. This trial was designed to detect a > 2 kg increase in weight and > 3 g/l increase in serum albumin between active and placebo supplementation in 100 patients with 90% power (p < 0.05). Other outcome measures included changes in Barthel activities of daily living, length of stay, and mental test score (MTS). No interaction between vitamin and glucose supplementation was demonstrated. Active energy supplementation with glucose alone was associated with a +0.6 kg change in weight and +0.7 g/l change in albumin [95% confidence interval (CI) -0.8, +2.0 and -1.3, +2.8, respectively]. The respective changes for active vitamin supplementation were -0.6 kg for weight and +0.5 g/l for albumin (95% CI -2.1, +0.8 and -1.5, +2.6, respectively). There were no significant differences in mental test score, Barthel score, or length of stay between the two groups. Compliance with the glucose energy supplementation was poor with only one-third of patients consuming more than 50% of the offered drink. We conclude that the giving of glucose alone and/or vitamin supplementation in elderly patient is of no benefit on an intention-to-treat basis.

PMID:
9003882
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk